Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 7, 1996, 9:55 PM EDT for Calhoun County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 1996, 9:55 PM EDT (01:55 UTC)
- Expired
- Aug 7, 1996, 11:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:05 PM EDT | Thunderstorm Wind | Battle Creek, MI | |
| Aug 7, 10:20 PM EDT | Thunderstorm Wind | Duck Lake, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:55 PM EDT, 8 hours earlier.
Area forecast discussion, Aug 7, 1:55 PM EDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 155 PM EDT WED AUG 7 1996 NSAT SHOWS CLR SKIES OVER MOST OF THE FA. THE EXCEPTION BEING THE ERN PORTION WHERE EARLIER OUTFLOW BOUNDARY FROM PLAINS CONVECTION IS SERVING AS A FOCAL POINT FOR CU DEVELOPMENT. FARTHER WEST, MAP DATA SHOWS THE COLD FRONT FROM NE WI SWWD TO DVN TO SE NEBRASKA. IT LOOKS LIKE THE NRN END HAS BEEN ACCELERATING A LITTLE LATELY. THE CONVERGENCE ASSOC WITH THE FRONT IS QUITE EVIDENT ON THE ADAP SSW. ADAP ALSO SHOWS GOOD MOISTURE CONVERGENCE ALONG THE FRONT FROM ERN WI TO NE MO. LIS OF -8 TO -10. NSAT SHOWS TCU FIRING IN THE NRN FA FROM JUST NORTH OF LDM TO HTL TO APN. THIS WILL NEED TO BE WATCHED CLOSELY. I ENVISION A SQUALL LINE FORMING AHEAD OF THE FRONT AND THEN MOVG EWD. THE MAIN THREAT WILL BE WINDS AS THERE IS NOT A LOT OF SHEAR IN THE UPR LVLS. THE MODELS DIFFER IN THE TIMING IN THE FRONT ACROSS THE FA WITH THE ETA BEING A LITTLE QUICKER THAN THE NGM. I PREFER THE ETA. IT SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION. OTHER THAN THE RIBBON OF MOISTURE ALONG THE FRONT, THERE IS NOT A LOT OF WX BEHIND IT. SO, AFTER FROPA (LATE EVENING TO ERLY MORNING ACROSS THE FA) SKIES SHOULD CLR OUT AND THU SHOULD BE SUNNY AND MUCH LESS HUMID AS DWPTS FALL INTO THE 50S BY EVENING. WF
In the hours before
Special weather statement, Aug 7, 4:50 PM EDT, 5 hours 5 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 449 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND ...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDERSTORM WATCH MEANS SEVERbE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 4:59 PM EDT, 4 hours 56 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT...CORRECTED FIRST LINE... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 449 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND ...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDER|STORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 5:12 PM EDT, 4 hours 43 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 510 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 7:44 PM EDT, 2 hours 11 minutes before
MIZ040-046-051-052-057-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 PM EDT WED AUG 7 1996 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND CENTRAL LOWER MICHIGAN... CLARE GRATIOT ISABELLA KENT MONTCALM THIS INCLUDES THE CITIES OF...MOUNT PLEASANT AND GRAND RAPIDS. THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE AREA. LOOK FOR DECREASING CLOUDS AND SLIGHTLY COOLER TEMPERATURES THE REST OF THE EVENING. WINDS WILL GRADUALLY TURN TO THE NORTHWEST BY MORNING. STAY TUNED TO NOAA WEATHER RADIO... OR YOUR LOCAL RADIO OR TELEVISION STATIO<N FOR THE LATEST INFORMATION CONCERNING THIS WEATHER SITUATION. MJK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 64 min |
| Aug 7, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.